Scheduling Courses for Summer

Summer Classroom Schedule

The official classroom schedule for summer differs from the ones used in fall, winter and spring. The schedule consists of 80-minute time slots within which lecture and/or discussion sections need to meet (vs the 50-minute and 75-minute class period in f/w/s). See the table below for the start and end times for each 80-minute time slot. Note that all class meetings scheduled between 9:30 a.m. and 2:00 p.m. (i.e., "prime time") must fit within these time slots and cannot straddle two or more time slots. This policy aims at preventing scheduling conflicts for students, maximizing their opportunities to take the courses they need, and makes best use of the available classrooms.

	Class Meeting Start Time:	Class Meeting Ends:
	8:00 AM	9:20 AM
"Prime-Time" Hours (in the gray) →	9:30 AM	10:50 AM
	11:00 AM	12:20 PM
	12:30 PM	1:50 PM
	2:00 PM	3:20 PM
Non "Prime-Time" Hours (These hours may be used for courses that need to straddle two or more time	3:30 PM	4:50 PM
	5:00 PM	6:20 PM
	6:30 PM	7:50 PM
slots, e.g., 3-week courses.)	8:00 PM	9:20 PM

Table 1. Summer Classroom Schedule

How to Determine the Days and Time for a Course in Summer Session

- 1. First, determine the minimum number of contact minutes for a course by consulting the Master Course Approval (MCA):
 - How many hours are required for the primary (i.e., lecture)?
 - If a secondary is required (i.e., discussion section or lab), how many hours are required?
- 2. Once you have answered the questions above, convert the required hours into minutes using **50** minutes as the conversion factor (see Table 2 below for examples).

Table 2.	Converting Hours	Listed in the	MCA to Minutes
----------	-------------------------	---------------	----------------

Course Type	Units	If MCA says	= Minutes
Lower Division (Lab)	2	Primary: 30 hours	1500
Lower Division (Lec/Discussion Section)	4	Primary: 30 hours Secondary: 10 hours	1500/500
Lower Division (Lec/Lab Section)	5	Primary: 20 hours Secondary: 40 hours	1000/2000
Upper Division (Lecture only)	4	Primary: 30 hours	1500
Graduate (Lecture only)	4	Primary: 40 hours	2000

- 3. Once you know the required amount of contact time in minutes, you need to answer the following questions:
 - What session format is the course going to be offered (e.g., 6-weeks, 10-weeks, or 3 weeks)?
 - How many days per week is the class going to meet (e.g. 3, 4 or 5)?
- 4. Sample calculation for an <u>upper-division, 4-unit course in a 6-week format meeting 4 days per</u> week:
 - 1500 minutes/6 weeks = 250 minutes
 - 250 minutes/4 days per week = 62.5 (rounded up to the nearest 5 minute increment = 65 minutes).
 - Look at the **Summer Classroom Schedule** (Table 1) to choose a time slot for this course (e.g., 12:30 pm -1:50 pm). While the time slot available is 80 minutes, this course only needs to meet 65 minutes per class meeting. The days/times listed on the proof would be:

MTWR 12:30 pm - 1:35 pm

NOTE: You do not need to use the entire time slot if the required number of minutes per class meeting is less than 80 minutes (as in the example); however, the <u>start time</u> for the class meeting must correspond to the start times listed on the **Summer Classroom Schedule**.

- 5. Sample calculation for an <u>upper-division</u>, <u>4-unit course in a 3-week format meeting 5 days per</u><u>week:</u>
 - MCA lists this course with a primary of 30 hours; this is equivalent to a TOTAL of 1500 minutes of contact time. (NOTE: The contact time stays the same regardless of session length.)
 - 1500 minutes/ 3 weeks = 500 minutes
 - 500 minutes/5 days per week = 100 minutes
 - Look at the **Summer Classroom Schedule** to choose a time slot for this course <u>There is no</u> <u>single time slot that will accommodate this course, therefore the class must meet during non</u> <u>prime-time hours</u>. The earliest start time in the non prime-time hours begins at 2:00. The days and time for this course would be:

MTWRF 2:00 pm - 3:40 pm

- 6. Sample calculation for a <u>lower-division</u>, <u>4-unit course in a 6-week format meeting 4 days per week</u> <u>w/ an 80 minute discussion section per week</u>:
 - MCA lists this course with a primary of 30 hours and a secondary of 10 hours; this is
 equivalent to a TOTAL of 2000 minutes of contact time.
 - 80 minutes x 6 weeks = 480 discussion minutes (This as close to 500 minutes as you can get and still stay within an 80 min class period. Make up the difference by adding to Lecture time—see c below.)
 - 2000 minutes 480 minutes of discussion sections = 1520 minutes of lecture
 - 1520/6 weeks = 253.33 (rounded up to the nearest 5 minute increment = 255)
 - 255 minutes per week /4 days per week = 63.75 minutes (rounded up to the nearest 5 minute increment = 65)
 - Look at the Summer Classroom Schedule to choose a time slot for this course (e.g., 9:30 am 10:50 am). While the time slot available is 80 minutes, the lecture for this course only needs to meet 65 minutes per class meeting. The days/times listed on the proof would be:

MTWR 9:30 – 10:35 (Lecture) F 9:30 - 10:50 (Discussion section)